How I treat poisoning with vitamin K antagonists.
Severe deficiency of vitamin K-dependent proteins in patients not maintained on vitamin K antagonists is most commonly associated with poisoning by or surreptitious ingestion of warfarin, warfarin-like anticoagulants, or potent rodenticides ("superwarfarins"), such as brodifacoum. Serious bleeding manifestations are common. Superwarfarins are 2 orders of magnitude more potent than warfarin and have a half-life measured in weeks. These rodenticides are readily available household environmental hazards and are sometimes consumed accidentally or as manifestations of psychiatric disease. Immediate diagnosis and proper therapy is critically important to minimize morbidity and mortality because this condition, affecting thousands of patients annually, is reversible. Treatment with large doses of oral vitamin K1, often over months to years, to maintain a near-normal prothrombin time can reverse the coagulopathy associated with superwarfarins. Although these patients initially present to various medical specialties, the hematologist is often consulted to offer the definitive diagnosis and proper therapy.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices